Severe Diarrhea in a Recently Hospitalized Woman

July 1, 2005
Ronald N. Rubin, MD

A 42-year-old woman presents with severe diarrhea that began 3 days earlier and has become progressively more severe. She is now having 10 or more watery bowel movements per day. She has had moderate nausea but no emesis, hematemesis, or hematochezia.

A 42-year-old woman presents with severe diarrhea that began 3 days earlier and has become progressively more severe. She is now having 10 or more watery bowel movements per day. She has had moderate nausea but no emesis, hematemesis, or hematochezia. For the past day and a half, she has felt feverish.

HISTORY

HIV infection was diagnosed 5 years earlier; however, the patient has not received antiretroviral therapy for the past 6 months because of poor compliance. She was hospitalized about 10 days earlier for treatment of severe lobar pneumonia of the right lower lobe, and she recently completed a 10-day course of cefixime. She had no diarrhea in the hospital, and she currently has no pulmonary symptoms.

PHYSICAL EXAMINATION

The patient has a toxic appearance. Temperature is 37.8°C (100.1°F); heart rate, 120 beats per minute; respiration rate, 16 breaths per minute; and oxygen saturation on room air, normal. Mucosae are very dry; no thrush is noted. A few rales are audible in the right lung base, but there is no evidence of consolidation. Abdomen is moderately and diffusely tender, most markedly in the lower quadrants. Stool is heme-negative.

LABORATORY AND IMAGING RESULTS

Results of a biochemistry panel include serum sodium level, 129 mEq/L; serum chloride level, 92 mEq/L; serum creatinine level, 1.5 mg/dL; and blood urea nitrogen level, 28 mg/dL.Hemoglobin level is 13.9 g/dL; white blood cell count, 31,000/µL, with 88% segmented forms and 6% band forms; and platelet count, 189,000/µL.

A chest radiograph shows a resolving infiltrate in the right lower lobe, much diminished from previous films. An abdominal CT scan reveals moderate dilatation of the colon with areas of "fingerprinting" that suggest mucosal edema.

In addition to fluid resuscitation, which of the following therapies is most appropriate for this patient?A. An antiperistaltic agent, such as loperamide or an opiate, for symptomatic relief.
B. Ciprofloxacin.
C. Paromomycin.
D. Metronidazole.

CORRECT ANSWER: D

The causes of diarrhea range from trivial, self-limited viral infections to life-threatening bacterial and protozoal infections and exposure to toxins. This patient's immunocompromised status further broadens the differential. However, several very strong clues in the clinical and laboratory findings suggest a specific diagnosis.

Her diarrhea is of acute onset. The history suggests that it is severe, and her physical findings and laboratory results indicate significant dehydration. In addition, she exhibits a brisk leukocytosis, and the abdominal CT findings (ie, dilatation and fingerprinting) suggest colitis and mucosal edema. Perhaps the most helpful clues are her recent history of hospitalization and treatment with antibiotics, 2 of the 3 principal risk factors for Clostridium difficile infection (the third is age greater than 60 years).1 The antibiotics most frequently cited as precipitants of C difficile infection are clindamycin, broad-spectrum penicillins, and cephalosporins; however, any antibiotic can result in the problem.

Diagnosis of C difficile infection. In suspected cases, the most useful diagnostic test is an enzyme immunoassay for toxin A or B; these toxins are made by the organism and are largely responsible for the pathogenesis of the disease. Enzyme assays are highly specific but have a false-negative rate of 10% to 20%.2 Cytotoxic assays are more sensitive; however, this test requires a specialized laboratory and takes 24 to 48 hours. In contrast, results of the enzyme immunoassay are available after only several hours.1,2

Treatment of C difficile infection. Many cases of C difficile diarrhea are self-limited. Indications for therapy include:

  • Evidence of colitis (fever, leukocytosis, and positive CT results).
  • Severe diarrhea.
  • Diarrhea that continues after cessation of the causative agent.
  • Need for continuing antibiotic therapy to treat the original infection.1,2

All but the last of these indications are present here. Thus, specific therapy is needed. Oral metronidazole and oral vancomycin for 10 days are both very effective in this setting; diarrhea resolves in 90% to 97% of treated patients. Metronidazole is far less expensive than vancomycin and is usually the initial treatment of choice. The patient's condition should improve in 48 to 72 hours.3

If no response is evident, consider the possibility of toxic megacolon. If this serious, but rare, complication develops, colectomy may be required.4

Treatment of other infectious diarrheas. Ciprofloxacin (choice B) is the antibiotic most frequently used to treat infectious diarrheas caused by enteric pathogens, such as Salmonella species. The typical history and findings associated with infection caused by Salmonella or related pathogens include travel to areas in which these infections are endemic, emesis, high fever, and blood in the stool. None of these are present in this patient. Although most cases of Salmonella gastroenteritis are self-limited, antibiotic therapy may be indicated at the extremes of age and in immunosuppressed patients. Ciprofloxacin is the agent of choice in these settings; however, this antibiotic is actually deleterious in patients with C difficile infection. Thus, choice B is not correct.

Paromomycin (choice C) has activity against the parasite Cryptosporidium parvum, which causes diarrhea in AIDS patients, especially in those with CD4 counts below 100/µL. Its efficacy (or lack thereof) remains a subject of controversy. Cryptosporidium diarrhea usually involves the small bowel rather than the colon; it is also a chronic diarrhea that evolves over several months. Thus, despite the presence of HIV infection in this patient, the diagnosis here is a poor fit clinically. Moreover, the problematic efficacy of this agent would make its use less likely in any event (the usual initial therapy for Crypto- sporidium diarrhea is supportive).

Antiperistaltic agents (choice A) are relatively contraindicated in most of the diagnoses that are possibilities here--and in some, they are specifically contraindicated. In rare instances of refractory Cryptosporidium diarrhea, such drugs have been used. However, in many of the infectious diarrheas (eg, Salmonella diarrhea), such agents prolong the illness; in others (eg, C difficile colitis), they are harmful and increase the risk of toxic dilated megacolon. Their use here in an acute setting in which colitis with dilatation is already present would not be appropriate.

Outcome of this case. Results of a C difficile enzyme immunoassay were strikingly positive. Oral metronidazole, 500 mg tid, was initiated. The patient's course was difficult and alarming: colitis symptoms continued, and leukocytosis reached 51,000/µL. Intravenous metronidazole was added to her regimen to ensure at least some concentration of the drug in the colon.

A follow-up CT scan was negative for progressive dilatation of the colon. The patient's condition began to improve on the fourth day. On day 8, she was discharged; she was hydrated and able to eat, and she had no diarrhea.

References:

REFERENCES:


1.

Bartlett JG. Clinical practice. Antibiotic-associated diarrhea.

N Engl J Med.

2002;346:334-339.

2.

Mylonakis E, Ryan ET, Calderwood SB.

Clostridium difficile

­associated diarrhea: a review.

Arch Intern Med.

2001;161:525-533.

3.

Kelly CP, Pothoulakis C, LaMont JT.

Clostridium difficile

colitis.

N Engl J Med.

1994;330:257-262.

4.

Bradley SJ, Weaver DW, Maxwell NP, Bouwman DL. Surgical management of pseudomembranous colitis.

Am Surg.

1988;54:329-332.

Related Content:

HIV AIDS | Infection